I have been struggling with chronic pain most of my life. I have been taking 3 60MG Extended Release Oxycontin tablets a day along with 3 30MG Oxycodone instant release for breakaway pain. After 3 years of the same dosage it's not working as well as it used to. So my doctor decided to change up the meds a bit.
She gave me Morphine Sulphate 60MG ER twice a day and for the life of me I cannot feel this working. It's only been a day but usually I would have pain relief around 30-45 after taking the Oxycontin and then about 3-6 hours of relief.
How is this Morphine twice a day at the same MG going to give me the same relief I was getting before AND was already struggling with hence the change to the Morphine? I don't get it, especially after everything I have read falls in line with how I feel. It is not as strong, what is her plan and why did she actually 'lower' the does?
I have a feeling I wills tart to go into some form of limited withdrawls soon as I usually do when I lower the doseage. Not Fun.
Was wondering if anyone had knowledge about this. I don't mind following her advice, I just don't, can't, be in a lot of pain while working.
I do recall hearing her say resetting the receptacles but it was in an offhand manner. Think she's doing this for a reason and just not telling me? I probably should read up more on these meds but I have always just followed the doctors advice.
Unfortunately, there were new recommendations put out by the DEA that direct doctors to lower people to taking no more than the equivalent of 120mgs of Morphine a day, plus some states have gone further and lowered that to no more than the equivalent of 100mgs of Morphine a day. Thus, your doctor really doesn't have any choice in the matter, the only exceptions are supposed to be for people who are suffering intractable pain from a possibly fatal illness, such as stage 4 cancer.
The FDA classifies this medication as a narcotic analgesic, so it has the potential to be habit forming and may cause side effects, such as nausea, dizziness, drowsiness, dry mouth and constipation.
There have been many people that have run into the same problem and I think some doctors aren't sure how to explain why they are making the change and cutting someone's medications.
Can anyone else that's dealt with this chime in?
Was this helpful?2
You mentioned that they are trying to reset your receptors. Unfortunately I have CRPS and have dealt with this... every month, then every 2 weeks, to every week, they will gradually lower your intake to where you will intimately be on nothing for 6 weeks. It will be one of the hardest things ever. Then after the 6 weeks of torment they start all over with a very low dose and gradually work your way back up. There are medications they can give you such as clonidine to help with the physical withdrawals.
Was this helpful?-1
Morphine is a completely worthless pain med, it will give you horrible headache and do nothing for pain
Was this helpful?-1
For what it's worth: I just switched from 80mg Oxycontin ER to 60 mg Morphine Sulphate ER and couldn't be happier.
Was this helpful?-1
Need help clarifying conversions between 40 mg of oxycontin into 15 mg morphine (15-abg).
Was this helpful?0
Sleepy Head Says:
I've been reading the messages from so many out there. I'm so sorry for the pain so many of you are going through. My issue is not with pain but the issues are similar. First, don't blame your doctors. The governments of both US & Canada are cracking down on doctors who prescribe opioids & many other addictive medications. They are all having to lower doses with, hopefully, an end result of getting off the medication entirely. My problem was not sleeping. In 2004 I was given my first prescription of Zolpidem (Zoplicone in Canada). At that time it was touted as a miracle drug for insomniacs like me because it was non-addictive. It was years later that it was discovered to be one of the most addictive medications of all. By that time, of course, I was well & truly addicted. I was sick & tired of planning my meds around Zoplicone so I tried to go off them "cold turkey". Not pleasant. It took 2-1/2 years & multiple attempts but finally off Zoplicone.
My doctor let me know that all doctors, in Canada at least, are at risk of losing their licenses if they continue to over-prescribe. The government is very concerned about accidental overdoses from prescribed meds which they are now cracking down on. It's a legitimate concern. My concern about the substitutes for Oxycontin is that will end up being just as addictive just like Zoplicone. I know the pain many of you have is real & it's not fair to blame you for getting when they prescribed it in the first place. However, I'm sure you all know that you are addicted. You can't take those amounts and not be. If there is any way to lower the dose gradually & still function please try. It won't be easy but these drugs are dangerous, particularly if alcohol is also in the mix. Good luck to all of you. I wish I could help.
Was this helpful?0
Your doctor totally fooled you if you genuinely thought that this Rx change would cause an increase in pain relief.
You need to be more familiar with your medications. You have such a heavy dependency that frankly you can't be risking your quality of life so heavily when you're clearly unknowledgeable about the relative strengths of your medications.
Oral morphine is roughly 2/3 the strength of oral oxycodone. You've been taking 180+90mg of oral Oxycodone every day. That's a massive dose (no offense).
That's the equivalent of roughly 405mg of oral morphine PER DAY! Somehow your doctor managed to drop your relative opioid dose by 70% without you realizing what they've done to you.
Don't expect any pain relief at all. Frankly you'll likely begin full withdrawal symptoms within 60-72hrs of switching to the lower dosage. These withdrawals may become so horrible that you'll need to go to the hospital or risk severe fluid loss from diarrhea and vomiting.
If you don't already realize this, you have a MASSIVE opioid dependency. This isn't debatable. Right now, you consume the equivalent of over 400mg of oral morphine (before the new dosages). So that's (super roughly speaking) about as bad as a junkie with a bundle a day habit ($100-150 worth).
Your withdrawal could last as long as 14-21 days, so definitely prepare for the worst.
Best of luck. I didn't mean to be rude; I just wanted to tell you the truth. The way you worded your post seems like you don't really have any grasp on the comparative strengths of opioid medications, let alone the levels of dependency and withdrawal caused by such high levels of use as yours.
If you've been taking them for 3 years, it's likely you won't sleep for 7-14 days starting in about 72-96 hours. Additionally, you'll have diarrhea and likely vomiting. It's likely you'll also battle with RLS (restless leg syndrome), and possibly RAS (restless arm syndrome) simply because your level of physical addiction is so strong. Combine this with massive increases in pain and your body constantly being too hot or too cold, and that's what you're essentially facing.
You should contact the doctor ASAP and explain that you have realized that they are essentially cutting you off. Tell them you realize that your prescription has been slashed by 70%, and that it's unfair to throw you in physical withdrawal when you genuinely believed they were trying to help manage your increased pain.
Your opioid usage is absolutely serious. Take better control of your pharmacological knowledge. One prescription mix up and you'll be crawling on the floor with fluid coming out of every end. Remaining ignorant about the facts related to your chemical dependency (such as comparative strengths between opioids) will only continue to leave you vulnerable to doctors treating you like yours has recently.
Godspeed and good luck. Hopefully this teaches you that just "following the doctor" or "believing in their professional opinion" is by far the WORST decision to make when it comes to opioid or benzodiazepine dependency. Even if it's sugarcoated (meaning you are ignorant of the reality of the situation), it doesn't change what's going on. Opioids don't discriminate when it comes to dependency. They don't care if you even realize you're addicted or not, that your intentions aren't to abuse opioids, or that you follow your prescription so it must be okay.
The only thing that matters is your dosage level and the total time you've been addicted. After 3 years of such high levels of usage, it's likely that opioids will never regain effectiveness (whether at higher doses, or even after months of withdrawal and abstinence). You're pretty much stuck back to square one where your pain will be worse than when you even started the meds, because your body has a much lower pain tolerance (when coming off opioids, your body will be unnaturally sensitive to pain for weeks, months, or years).
Above all, please do yourself a favor and pull yourself out of factual ignorance on this matter. Start reading about what these meds do to your chemical dependency, and keep track of comparative strengths so you don't drop your opioid levels (reducing a dependency as severe as yours calls for a MAXIMUM of 20% dosage reduction per week. Your doctor has cut you down to 30% of the previous amount. This is nearly cold turkey and will absolutely lead to a medical disaster).
You should call them ASAP and tell them you think they made an error. If they suggest it wasn't, ask why they cut your prescription by 70% when they knew you've been on a higher amount for years and you specifically mentioned you needed MORE pain relief, not less.
Was this helpful?-1
I was prescribed Oxicontin 20mg 3xday and Percocet 10mg for breakthrough pain. Dr also prescribed morphine. The oxi and morphine do not help me so I asked to b taken off morphine. Is all Oxicontin time release?